|Home||<< 1 >>|
Kane, S. P., & Hanes, S. D. (2017). Unexplained increases in serum vancomycin concentration in a morbidly obese patient. Intensive Crit Care Nurs, 39, 55–58.
Abstract: INTRODUCTION: To report a case of increases in vancomycin concentrations without additional vancomycin doses being given. CASE STUDY: A 64 year-old morbidly obese female received three total doses of vancomycin for surgical prophylaxis and for ventilator-associated pneumonia. Subsequent vancomycin concentrations from the patient's central venous catheter (CVC) demonstrated increasing drug levels from 27.1 to 45.9mcg/mL despite no additional vancomycin being given and proper line flushing prior to sample collection. There is no clear explanation for the increase in the patient's vancomycin concentration. Drug leaching from the CVC, enterohepatic recycling, drug redistribution from adipose or other tissues, and assay cross-reactivity with other medications are all potential explanations for the increased vancomycin concentrations. CONCLUSION: This case report describes an unexplained increase in vancomycin concentrations and reinforces both the fallibility of laboratory testing and that unusual circumstances do occur. Several potential causes are hypothesised with CVC drug leaching being the most likely. Nurses and other healthcare providers with similar scenarios should consider a peripheral blood sample to rule out the potential for CVC drug leaching as a possible explanation.
Keywords: Anti-Bacterial Agents/administration & dosage/therapeutic use; Cross Reactions/physiology; Drug-Related Side Effects and Adverse Reactions/*physiopathology; Female; Humans; Middle Aged; Obesity, Morbid/*drug therapy/physiopathology; Pneumonia, Ventilator-Associated/drug therapy/prevention & control; Vancomycin/*administration & dosage/therapeutic use; Central venous catheters; Critical care; Drug monitoring; Infectious disease; Medication safety; Vancomycin